Expert Perspectives on a 77-Year-Old Man With Relapsed Chronic Lymphocytic Leukemia - Episode 3
Patient is switched for treatment of chronic lymphocytic leukemia from ibrutinib to idelalisib + rituximab due to development of atrial fibrillation.
Andrew Zelenetz, MD: As we are treating patients, 1 thing that’s going to occur is patients are going to transiently have lymphocytosis, and that’s totally expected because it’s part of the normal response as cells are moved from tissue compartment into the peripheral blood. Typically, if there are palpable lymph nodes, you should see rapid reduction in those lymph nodes. That’s a good indication of response. This patient had a complication because he developed atrial fibrillation.
One can totally understand why a patient would be concerned about continuing with a BTK [Bruton tyrosine kinase] inhibitor, even if it’s another 1, and even if it has a lower risk of developing atrial fibrillation if you’ve already got the adverse effects from the drug. We have a number of options for treatment. Now, this patients developed these adverse effects early. This is 3 months into treatment, which isn’t unusually early for development of atrial fibrillation, although it can occur later. One thing is that it’s too early to consider stopping treatment altogether. Typically, at 3 months, patients still have a significant lymphocytosis. By simply stopping the drug, there would be rapid regrowth of disease. We have a number of treatment options. This patient received treatment with a combination of idelalisib and rituximab. This was based on a prospective randomized trial comparing rituximab plus placebo vs rituximab plus idelalisib. Many people say, “Rituximab isn’t a monotherapy for CLL [chronic lymphocytic leukemia].” Many practitioners disagree with you. Until a few years ago, this was 1 of the most common second-line treatments that we saw in patients with CLL. This randomized trial demonstrated a substantial improvement in progression-free survival, and we’re talking nearly 20 months, 19 months vs 6½ months for the rituximab arm.
There are important trends toward improvement and overall survival. However, the differences in overall survival, which early on were statistically significant, went away with further follow-up. Idelalisib is a PI3 kinase inhibitor, which works on a parallel pathway to the BTK. Inhibition of PI3 kinase can be very effective, particularly in B-cell lymphoid malignancies. There are 4 isoforms of PI3 kinase: alpha, beta, gamma, and delta. Idelalisib is a delta-specific PI3 kinase inhibitor. That means we see the delta isoform restricted to the lymphoid compartment. We see it in T cells and B cells. Specifically, some of the adverse effects we see with alternative drugs, like copanlisib, are hypertension and hypoglycemia. That’s the impact on the alpha isoform of PI3 kinase. We don’t see that with idelalisib. Idelalisib has had a significant, and there turned out to be on-target adverse effects. We see an immune-mediated elevation of liver enzymes and that the transaminases can go up.
This is an autoimmune phenomenon. The less pretreatment a patient has, the more likely you are to see this adverse effect develop. Untreated patients who received Idelalisib are at risk for very significant transaminitis. Patients who receive idelalisib in second, third, and fourth lines have substantially less transaminitis.
Another important factor is the development of a lymphocytic colitis with diarrhea. This tends to be a later toxicity often emerging after 3 months, sometimes in 5 to 7 months. This can be very explosive and needs to be managed sometimes with hospitalization for dehydration. Therefore, it’s very important to educate patients about the risk of the diarrhea and to act very quickly. This diarrhea typically doesn’t respond well to loperamide. However, it can be very effectively managed with nonabsorbable corticosteroids. If patients start to develop diarrhea 3 months or later after initiation of treatment, it’s important to be very aggressive in the management of that diarrhea. Certainly, I would hold the idelalisib until the diarrhea is under control.
The other less common adverse effect is pneumonitis. This is an autoimmune phenomenon. If patients develop pneumonitis, and you’ve eliminated infectious causes for the pneumonitis, then the drug should be discontinued permanently and shouldn’t be restarted. With the transaminitis, diarrhea, and careful management, idelalisib can be restarted after the adverse effects. We also see an increased risk of infectious complications associated with the PI3K inhibitors in general.
This transcript has been edited for clarity.
Case: A 77-Year-Old Man With Chronic Lymphocytic Leukemia